Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 7:17 PM EDT for Greene County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 7:17 PM EDT (23:17 UTC)
- Expired
- Apr 9, 2001, 8:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:40 PM EDT | Thunderstorm Wind | Greensboro, PA | Thunderstorm winds downed several trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 092317 SVRPIT PAC059-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 717 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN PENNSYLVANIA * UNTIL 815 PM EDT * AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES EAST OF WAYNESBURG...MOVING SOUTHEASTl AT 25 MPH. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 9, 4:15 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT MON APR 9 2001 IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS MOVING THROUGH OHIO HEADWATERS. FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK. SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES OKAY. ...GIORDANO PIT 53 66 52 66 / 40 70 90 60 HLG 53 66 52 66 / 40 70 90 60 MGW 51 66 52 68 / 50 70 90 60 ZZV 53 67 52 68 / 50 70 90 60 PHD 53 67 52 68 / 50 70 90 60 FKL 41 61 48 61 / 30 70 90 60 DUJ 41 61 48 61 / 30 70 90 60 LBE 53 66 52 66 / 40 70 90 60 BTP 53 66 52 66 / 40 70 90 60 IDI 53 66 52 66 / 40 70 90 60 ODM 53 66 50 67 / 40 70 90 60 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008... PAZ013>015. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES WVZ001>004.
In the hours before
Special weather statement, Apr 9, 4:37 PM EDT, 2 hours 40 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 437 PM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING... IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN OHIO THIS WATCH INCLUDES 11 COUNTIES... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA THIS WATCH INCLUDES 7 COUNTIES... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL
Local storm report, Apr 9, 4:58 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
NNNNLocal storm report, Apr 9, 5:44 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
544 PM EDT MON APR 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HARBOR BRIDGE PA WIND DAMAGE
04/09/01 LAWRENCE TREES DOWN
0300 PM HARLANSBURG PA 1 INCH HAIL
04/09/01 LAWRENCE
0312 PM SLIPPERY ROCK PA 1.75 INCH HAIL
04/09/01 BUTLER
0322 PM WEST SUNBURY PA 1.75 INCH HAIL
04/09/01 BUTLER
0333 PM CHICORA PA 1 INCH HAIL
04/09/01 BUTLER
0355 PM NEW CASTLE PA .75 INCH HAIL
04/09/01 LAWRENCE
0358 PM BESSEMER PA 1 INCH HAIL
04/09/01 LAWRENCE
0400 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/09/01 TUSCARAWAS
0402 PM BEAVER PA .88 INCH HAIL
04/09/01 BEAVER
0415 PM SALINEVILLE OH 1 INCH HAIL
04/09/01 COLUMBIANA
0420 PM PROSPECT PA WIND DAMAGE
04/09/01 BUTLER TREES DOWN
0424 PM WELLSVILLE OH .75 INCH HAIL
04/09/01 COLUMBIANA
0427 PM 5 S CARROLLTON OH 1 INCH HAIL
04/09/01 CARROLL
0430 PM NEW CUMBERLAND WV .75 INCH HAIL
04/09/01 HANCOCK
0435 PM 3 E MOSCOW WV WIND DAMAGE
04/09/01 HANCOCK TREES DOWN
0436 PM MALVERN OH 1 INCH HAIL
04/09/01 CARROLL
0444 PM SARVER PA 78 MPH TSTM GUST
04/09/01 BUTLER ROOF DAMAGE AND BROKEN
WINDOWS
0450 PM SARVER PA .75 INCH HAIL
04/09/01 BUTLER
0501 PM BALTIC .OH .75 INCH HAIL
04/09/01 TUSCARAWAS
NNNNSpecial weather statement, Apr 9, 5:58 PM EDT, 1 hour 19 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT MON APR 9 2001 SEVERE THUNDERSTORM WATCH 107 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FOREST LAWRENCE MERCER VENANGO IN OHIO... COLUMBIANA A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL
Special weather statement, Apr 9, 7:01 PM EDT, 16 minutes before
MDZ001-WVZ021>023-041-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 701 PM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 109 IN EFFECT UNTIL MIDNIGHT TUESDAY MORNING... IN MARYLAND THIS WATCH INCLUDES 1 COUNTY... GARRETT IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES... MARION MONONGALIA PRESTON TUCKER
Special weather statement, Apr 9, 7:09 PM EDT, 8 minutes before
OHZ058-059-068-069-PAZ021-023-029>032-WVZ003-004-012-021-022-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 709 PM EDT MON APR 9 2001 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BEAVER BUTLER CLARION JEFFERSON IN OHIO... CARROLL COSHOCTON HARRISON JEFFERSON MUSKINGUM TUSCARAWAS IN WEST VIRGINIA... BROOKE HANCOCK BUT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN OHIO... BELMONT GUERNSEY MONROE NOBLE IN WEST VIRGINIA... MARION MARSHALL MONONGALIA OHIO WETZEL
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:58 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 47 min |
| Apr 9, 12:57 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| Apr 9, 1:45 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 60 min |
| Apr 9, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 53 min |
| Apr 9, 2:30 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 60 min |
| Apr 9, 2:45 PM EDT | Tornado Warning | PBZ | Lawrence | 45 min |
| Apr 9, 3:02 PM EDT | Tornado Warning | PBZ | Butler | 43 min |
| Apr 9, 3:32 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
| Apr 9, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 59 min |
| Apr 9, 4:04 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 56 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 53 min |
| Apr 9, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Apr 9, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| Apr 9, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 60 min |
| Apr 9, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Apr 9, 5:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 53 min |
| Apr 9, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Apr 9, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.